Are There Serious Withdrawal Symptoms from Stimulants?

Stimulants like methylphenidate (Ritalin) and cocaine can have serious withdrawal symptoms when not used as medically directed. Other stimulants like caffeine can have milder withdrawal symptoms. Stimulants work by essentially increasing the activity of the central nervous system.

This increase in activity can lead to troubles sleeping, tachycardia and arrhythmia, and paranoia in the short term. Long-term abuse of stimulants and amphetamines can result in paranoia, heart damage, and depression. Over time, users brains can get acclimated and reliant on these drugs such that memory problems and mood issues can result when these drugs are discontinued.

Millions of Americans abuse stimulants recreationally or take stimulants in an attempt to gain an advantage at work or school. Others initially took stimulants for ADHD or weight loss and addiction came later. Concerta, Dexedrine, and Adderall are prescription stimulants that nonetheless have the potential for abuse.

Withdrawal Symptoms of Stimulants

Since you can develop a physical dependence on stimulants, these drugs can absolutely cause withdrawal symptoms. Some of these withdrawal symptoms can include: feeling jittery, feeling the chills, anxiety, lowered heart rate, irritability, fatigue, depression, poor memory, anhedonia, dehydration, insomnia, and body aches.

For those with a personal or family history of clinical depression, withdrawal from stimulants can be a harrowing experience. The mental health experts say that those with a co-occurring mental disorder in addition to depression may experience more severe withdrawal symptoms and mood disturbances. Users with a comorbid condition may also face longer withdrawals.

Although most physical withdrawal symptoms will dissipate within a week after discontinuing a mild stimulant habit, more serious stimulant abuse and/or abuses who have a comorbid mental health issue may face longer withdrawal times. Symptoms like a recurrence of depression could occur months after quitting stimulants.

Typical Withdrawal Process

Fatigue, anxiety, and a feeling of dissatisfaction may occur in the first few hours to first few days of the withdrawal process. Body aches along with difficulty sleeping and body aches aren’t atypical for this initial period of stimulant withdrawal.

Heavier stimulant abusers, especially those who have abused stimulants for years, may face more serious withdrawal symptoms during the first phase of withdrawal (24 to 72 hours following discontinuation of stimulants). Those who have abused stimulants for a number of years may face symptoms like hallucinations and intense paranoia as their brains and bodies readjust to life without stimulants.

Because the body has been running on overdrive for so long, cravings and fatigue may persist, and even intensify, during the second phase of withdrawal (3 days to one week after discontinuation of stimulants). Symptoms like insomnia and depression may develop in the second phase of stimulant withdrawal, and these symptoms may persist for the first month after quitting stimulants.

Fortunately, most people recovering from stimulant withdrawal will notice their cravings and symptoms reducing in number and intensity from the second week onward. The exceptions would be those suffering from comorbid mental health conditions, especially those with a personal or family history of clinical depression, as well as heavier stimulant users entering recovery.

Stimulant Detox

Detoxing from stimulants can be done in two ways – cold turkey or tapering. Cold turkey is when you suddenly stop taking stimulants whereas the tapering method involves slowly reducing the dosage of stimulants. The latter, the tapering method, has the advantage of making withdrawal symptoms more manageable for many people.

No matter whether one chooses to quit stimulants cold-turkey or more gradually with a tapering process, withdrawing in a medical setting with recovery experts and physicians on-site has a number of advantages.

Those recovering in a medical setting will have the advantage of having their recovery monitored and their withdrawal symptoms quickly treated. Antidepressants, for instance, can be prescribed for cases of clinical depression.

For most recovery patients, withdrawal symptoms from stimulating abuse are not life-threatening. Some patients may struggle with suicidal ideation or suicidal behaviors during withdrawal. Violent outbursts and acts of aggression are also possible during the withdrawal process.

Patients going through detox often require medications to treat psychological issues that arise or sleep aids to help with insomnia that can accompany stimulant withdrawal. A detox facility has a trained support system and medical professionals on-hand so that withdrawal is an easier process emotionally, psychologically, and physically. Call one today at 877-027-9048.

Recovery from stimulants can offer on an in-patient or out-patient basis, but in-patient recovery has the benefit of ongoing counseling and a supportive environment. Long-time and heavy stimulant users typically face the toughest, yet potentially most satisfying, the road to recovery.